Alert archive / Texas / Tornado Warnings in 2015

Tornado Warning 20, NWS Amarillo, TX

May 27, 20154 counties in Texas

NWS Amarillo, TX issued this tornado warning at May 27, 2015, 3:23 PM CDT for 4 counties in Texas. It was in force for 52 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2015, 3:23 PM CDT (20:23 UTC)
Expired
May 27, 2015, 4:15 PM CDT
In force
52 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Hemphill County, TX, Lipscomb County, TX, Ochiltree County, TX, Roberts County, TX

The radar

The Amarillo radar (KAMA), 149 km from the middle of the area, began a volume at 20:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 3:32 PM CDTHAIL 110 Nw Canadian, TX
May 27, 3:34 PM CDTHAIL 115 Nw Canadian, TX
May 27, 3:34 PM CDTHAIL 1.2512 Nnw Canadian, TX
May 27, 4:25 PM CDTHAIL 211 Nnw Canadian, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:46 PM CDTTornado WatchSPC10 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 8.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2015-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 529 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2015-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 99 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
529 J/kg
Mixed-layer CIN
-131 J/kg
Mixed-layer LCL
1642 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
99 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WFUS54 KAMA 272023
TORAMA
TXC211-295-357-393-272115-
/O.NEW.KAMA.TO.W.0020.150527T2023Z-150527T2115Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
323 PM CDT WED MAY 27 2015

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN HEMPHILL COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHWESTERN LIPSCOMB COUNTY IN THE PANHANDLE OF TEXAS...
  SOUTHEASTERN OCHILTREE COUNTY IN THE PANHANDLE OF TEXAS...
  NORTHEASTERN ROBERTS COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 415 PM CDT

* AT 321 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED 13 MILES SOUTH OF WOLF CREEK PARK...AND MOVING
  SOUTHEAST AT 20 MPH.

  HAZARD...TORNADO.

  SOURCE...WEATHER SPOTTERS REPORTED FUNNEL CLOUD.

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
           TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
           LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  CANADIAN...           GLAZIER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3614 10017 3582 10040 3601 10070 3616 10062
TIME...MOT...LOC 2024Z 298DEG 17KT 3603 10056

TORNADO...RADAR INDICATED
HAIL...<1.00IN

$$

SIMPSON
2 follow-up statements
724 
WWUS54 KAMA 272038
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
338 PM CDT WED MAY 27 2015

TXC211-295-357-393-272115-
/O.CON.KAMA.TO.W.0020.000000T0000Z-150527T2115Z/
HEMPHILL TX-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
338 PM CDT WED MAY 27 2015

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN ROBERTS...
SOUTHEASTERN OCHILTREE...SOUTHWESTERN LIPSCOMB AND NORTHWESTERN
HEMPHILL COUNTIES UNTIL 415 PM CDT...

AT 335 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 12 MILES NORTHWEST OF CANADIAN...AND MOVING EAST AT 10
MPH.

HAZARD...TORNADO AND GOLF BALL SIZE HAIL.

SOURCE...LIVE SPOTTER VIDEO OF FUNNEL CLOUD.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
         LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  CANADIAN...           GLAZIER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3601 10068 3616 10060 3614 10017 3582 10040
TIME...MOT...LOC 2038Z 292DEG 11KT 3601 10055

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

SIMPSON
161 
WWUS54 KAMA 272102
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
402 PM CDT WED MAY 27 2015

TXC211-295-357-393-272115-
/O.CON.KAMA.TO.W.0020.000000T0000Z-150527T2115Z/
HEMPHILL TX-LIPSCOMB TX-OCHILTREE TX-ROBERTS TX-
402 PM CDT WED MAY 27 2015

...A TORNADO WARNING REMAINS IN EFFECT FOR NORTHEASTERN ROBERTS...
SOUTHEASTERN OCHILTREE...SOUTHWESTERN LIPSCOMB AND NORTHWESTERN
HEMPHILL COUNTIES UNTIL 415 PM CDT...

AT 401 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED 13 MILES SOUTH OF WOLF CREEK PARK...AND MOVING EAST AT 5
MPH.

HAZARD...TORNADO AND BASEBALL SIZE HAIL.

SOURCE...RADAR INDICATED ROTATION.

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR. TREE DAMAGE IS
         LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  CANADIAN...           GLAZIER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3601 10068 3616 10060 3614 10017 3582 10040
TIME...MOT...LOC 2103Z 283DEG 4KT 3603 10061

TORNADO...RADAR INDICATED
HAIL...2.75IN

$$

SIMPSON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this tornado warning went out at May 27, 3:20 PM CDT, 3 minutes earlier.

Area forecast discussion, May 27, 3:20 PM CDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
320 PM CDT WED MAY 27 2015

.DISCUSSION...
CONVECTION HAS INITIATED OVER THE NORTHEASTERN TEXAS PANHANDLE.
STORMS WILL DEVELOP QUICKLY AND LIKELY BECOME SEVERE OVER THE FAR
EASTERN PANHANDLES THIS EVENING. VERY IMPRESSIVE SURFACE BASED CAPE VALUES
OF 3000-4500 J/KG ARE PRESENT...AND A MODERATE AMOUNT OF WIND SHEAR...THOUGH
MAINLY OF THE DIRECTIONAL VARIETY. THIS SHOULD BE ENOUGH TO SUPPORT
SEVERE STORMS WITH MAINLY LARGE HAIL AND DAMAGING WIND THE PRIMARY
THREATS...THOUGH A FEW TORNADOES ARE POSSIBLE AS WELL. STORMS WILL BE
SLOW TO MOVE AND HAVE THE POTENTIAL FOR VERY HEAVY RAINFALL. FOR
ADDITIONAL DETAILS ON TODAY'S SEVERE POTENTIAL...SEE MESOSCALE UPDATE
IN PREVIOUS AFD.

THE NEXT ROUND OF SHOWERS AND THUNDERSTORMS COMES TONIGHT AS THE
UPPER LEVEL TROUGH OVER BAJA WILL CONTINUE MOVING INLAND...AND
SHORTWAVE IMPULSES WILL CONTINUE TO MOVE AHEAD OF IT IN GENERALLY
WESTERLY FLOW. THIS WILL KEEP CHANCES FOR SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE PANHANDLES THROUGH SATURDAY. A BIT DIFFICULT
TO PICK OUT THE BETTER CHANCES DURING THIS PERIOD AS THE MAIN FORCING
WILL BE LIKELY TIED TO SHORTWAVE ENERGY THAT HAS YET TO BE RESOLVED
CLEARLY...AND AS SUCH...DID NOT DEVIATE MUCH FROM PREVIOUS FORECAST.
ONE POSSIBILITY ARE THE AFTERNOONS AND EVENINGS OVER THE EASTERN
PANHANDLES AGAIN AS SURFACE CONVERGENCE REMAINS IN PLACE...THOUGH
SOME QUESTION AS TO WHETHER THAT AREA WILL BE IN THE PANHANDLES OR
FURTHER EAST OVER OKLAHOMA. DEWPOINTS IN THE MID-60S ARE EXPECTED TO
REMAIN SIMILAR TO TODAY'S PLACEMENT...AS WELL AS FORECASTED SURFACE
BASED CAPE VALUES UPWARDS OF 2000 J/KG. THIS COULD BE LIMITED THOUGH
BY LEFTOVER CLOUDS FROM ANY CONVECTION THAT FORMS OVERNIGHT TONIGHT.
MOST CLEAR SIGNAL APPEARS TO BE FRIDAY AFTERNOON/EARLY SATURDAY
MORNING AS WHAT IS LEFT OF THE TROUGH MOVES EASTWARD OVER THE
PANHANDLES. ALSO APPEARS A SURFACE FRONT COULD PROVIDE SOME
ADDITIONAL FORCING DURING THIS PERIOD. WIDESPREAD HEAVY RAIN IS
POSSIBLE FROM ANY THUNDERSTORMS WE SEE DURING THE NEXT SEVERAL DAYS.

BY SUNDAY....UPPER LEVEL RIDGING BEGINS TO BUILD OVER THE FOUR
CORNERS REGION WITH DRY NORTHWEST FLOW OVER THE PANHANDLES TO START
THE WEEK. THIS SHOULD KEEP OUR AREA FAIRLY DRY...THOUGH ANY
CONVECTION THAT FORMS UPSTREAM COULD MOVE INTO THE NORTHWESTERN
PORTIONS OF THE PANHANDLES UNDER THIS FLOW REGIME.  THE CENTER OF
THE RIDGE STARTS PUSHING EAST AND BREAKING DOWN SOMEWHAT ON TUESDAY
AS A DEEP UPPER LEVEL TROUGH MOVES INTO THE WEST COAST.

ELSENHEIMER

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                60  75  58  76  56 /  40  60  40  20  50
BEAVER OK                  62  79  61  78  56 /  50  60  50  40  50
BOISE CITY OK              58  77  55  74  52 /  30  30  30  20  50
BORGER TX                  63  78  61  78  57 /  30  50  40  30  50
BOYS RANCH TX              61  77  59  78  56 /  30  60  40  20  50
CANYON TX                  60  75  58  77  57 /  40  60  40  20  50
CLARENDON TX               61  77  60  78  58 /  50  60  50  30  70
DALHART TX                 59  77  57  76  54 /  30  50  30  20  50
GUYMON OK                  61  79  59  77  54 /  40  40  40  30  50
HEREFORD TX                59  77  58  78  56 /  30  60  40  20  50
LIPSCOMB TX                63  77  62  77  57 /  50  60  50  40  50
PAMPA TX                   60  74  59  76  56 /  40  60  50  30  50
SHAMROCK TX                62  77  61  77  59 /  40  60  60  40  70
WELLINGTON TX              65  78  62  79  61 /  50  60  60  40  70

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

14/18
Hazardous weather outlook, May 27, 3:04 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
304 PM CDT WED MAY 27 2015

OKZ001>003-TXZ001>020-280815-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
304 PM CDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT...MAINLY ACROSS
THE EASTERN OKLAHOMA AND TEXAS PANHANDLES. SOME THUNDERSTORMS WILL BECOME
SEVERE WITH LARGE HAIL UP TO GOLF BALL SIZE AND DAMAGING WINDS THE
MAIN THREATS...AND A LOW THREAT FOR TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE LIKELY ON THURSDAY...WITH A FEW SEVERE
THUNDERSTORMS POSSIBLE. THUNDERSTORM CHANCES WILL CONTINUE FRIDAY
AND INTO SATURDAY BEFORE A DRIER PATTERN DEVELOPS THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT AND AGAIN ON THURSDAY.

ELSENHEIMER

In the hours before

Local storm report, May 27, 3:10 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
310 PM CDT WED MAY 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 S WOLF CREEK PARK     36.14N 100.65W
05/27/2015  M1.00 INCH       OCHILTREE          TX   STORM CHASER

            HAIL TO THE SIZE OF QUARTERS WAS FALLING.

&&

EVENT NUMBER AMA1500471

FENNER

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 2:36 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree, Roberts24 min
May 27, 2:58 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts62 min
May 27, 3:46 PM CDTFlash Flood WarningAMAHemphill, Lipscomb, Ochiltree, Roberts3 hr
May 27, 3:53 PM CDTSpecial Weather StatementAMAArmstrong67 min
May 27, 4:06 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley54 min
May 27, 4:15 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Ochiltree, Roberts60 min
May 27, 4:44 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb91 min
May 27, 4:47 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Donley, Gray58 min
May 27, 4:51 PM CDTTornado WarningAMAHemphill39 min
May 27, 5:07 PM CDTSpecial Weather StatementAMAArmstrong53 min
May 27, 5:21 PM CDTSevere Thunderstorm WarningAMAHemphill, Lipscomb, Roberts54 min
May 27, 5:29 PM CDTSevere Thunderstorm WarningAMACarson, Gray, Roberts53 min
May 27, 5:31 PM CDTTornado WarningAMAHemphill, Lipscomb44 min
May 27, 5:35 PM CDTFlash Flood WarningAMAArmstrong3 hr
May 27, 5:41 PM CDTSevere Thunderstorm WarningAMACarson, Hutchinson49 min
May 27, 5:42 PM CDTSevere Thunderstorm WarningAMAArmstrong63 min
May 27, 5:51 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson, Lipscomb, Ochiltree, Roberts69 min
May 27, 5:59 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall61 min
May 27, 6:12 PM CDTTornado WarningAMAHemphill, Lipscomb48 min
May 27, 6:36 PM CDTAreal Flood AdvisoryAMAHartley, Oldham3 hr
May 27, 6:48 PM CDTSpecial Weather StatementAMAArmstrong57 min
May 27, 6:50 PM CDTFlash Flood WarningAMAHemphill, Lipscomb, Ochiltree, Roberts3 hr
May 27, 6:57 PM CDTTornado WarningAMAHemphill, Lipscomb48 min

Nearby

Tornado Warnings in Texas, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.